Has anyone successfully lost weight while on Prednisone?
I have recently gained 20 pounds while on the drug and would appreciate a little bit of encouragement.
Not an easy task unfortunately. I am sorry you are on prednisone. Are you expecting to remain on this drug indefinitely or do you have an opportunity to come off of it once the underlying condition is stable?
Since you have not mentioned the underlying condition, I will first suggest you have a discussion to your satisfaction that your doctor and you have considered all possible alternatives for treating your condition.
Usually it is best to relegate prednisone for use when the condition has flared (whatever inflammatory issue is involved) and then using other modern drugs during more stable periods to maintain comfort and quality of life.
Assuming you expect to remain on prednisone, then it's not out of the question to lose weight but it is best to focus on weight maintenance. Salt intake is particularly problematic so try to make home prepared meals with raw ingredients (salt is in pretty much anything out of a box, package or can). Eat more frequently and smaller meals steadily throughout the day.
Exercise. Not only will this help maintain weight but it has the added benefit of moderating somewhat the physical impacts of excess corticosteroids in your system thanks to prednisone.
I have not read the book myself but it comes well recommended and may be of use to you: Eugenia Zuckerman and Julie Ingelfinger, "Coping with Prednisone".
Hope some of this helps you in your next steps towards health. Best wishes.
Thanks for the input. I have polymyalgia rheumatica and am now in the process of tapering off the drug. Should be off it in December or early January (in my wildest dreams). Have been afraid to step on scale until recently and found a 20 pound weight gain....maybe should have checked sooner but was coping with the disorder. Anyway, I am determined not to gain anymore so here I am back vigorously counting calories and whatever it takes.
Thanks again for the reply.
The side effects of allergy medications keep some people from using them. Natural remedies can be a great alternative, but some are more effective than others.